Missouri, 2014

Funnel Cloud in Missouri, September 10, 2014

September 10, 2014 · NWS PAH · 1 event in 1 county or zone

A pre-frontal cluster of thunderstorms developed during the heat of the afternoon ahead of a cold front over central Missouri. As these storms progressed across southeast Missouri, a funnel cloud was reported in Bollinger County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A pre-frontal cluster of thunderstorms developed during the heat of the afternoon ahead of a cold front over central Missouri. As these storms progressed across southeast Missouri, a funnel cloud was reported in Bollinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 10, 2:23 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 10, 2:23 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT Wed Sep 10 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 323 PM CDT WED SEP 10 2014

The showers are still trying to dissipate over southern Illinois,
and now a tiny heavy shower has develop near KSAR in the last
scan or two. The latest HRRR indicates that there may be some
heavier convective elements with this pesky band of showers, as it
moves eastward toward the EVV Tri State late this afternoon.

Widespread cloud cover has stunted surface-based instability
today, and this may help keep the severe weather threat in check
as we move into this evening. Model soundings from southern
Illinois and southwest Indiana reveal very weak lapse rates, and
overall instability. There is decent low-level shear, possibly
enough to support a few rotating updrafts. The low-level shear
will weaken through the evening, and there is little shear above 3
km. Cannot rule out a stray severe thunderstorm, especially if it
can display supercellular characteristics. Damaging winds still
appear to be the primary concern, but large hail and a brief
tornado cannot be ruled out.

Precipitable water values are well above 2 inches, and this could
lead to some torrential rainfall. Generally followed HPC QPF
through Thursday, and this yields 1.5-2" over much of the area,
with the possible exception of the far southeast corner of the
forecast area. 1-hour and 3-hour Flash flood Guidance is well over
2", so will not be issuing a Flash Flood Watch at this time. Some
nuisance flooding in low-lying and poorly draining areas is
possible, but major problems are not expected. The heaviest rains
will be waning over the southern half of the area toward sunrise.

Still not sure when/where convective initiation will occur, but
the latest HRRR runs have been consistent and developing scattered
convection across northern portions of southeast Missouri into
southern Illinois by 00Z. Convection currently developing along
the cold front from west central Illinois into central Missouri is
moving east and should not pose any immediate concern for our
region, but figure that the convection will fill in between it and our
scattered convection through the evening.

Will keep some decent PoPs in the southeast Thursday morning, but
it should be drying out over most areas in the afternoon. Thursday
night and Friday morning should be dry, but as the next rather
sharp upper-level storm system rotates eastward out of the
central/northern Plains, would not be surprised to see some
showers develop, as moisture is drawn back northward over the
shallow Canadian airmass. This would primarily be in the south
Friday afternoon, and then throughout the area Friday night. Still
don't think there will be much precipitation, but a slight chance
of showers seems reasonable for both periods.

As for temperatures, stayed close to the consensus of all guidance
for lows tonight with the frontal passage. With clouds,
precipitation and cool advection, went under guidance in the
southeast Thursday. Went near consensus for lows Thursday night,
and then went below guidance Friday and near or just above it Friday
night.

.LONG TERM...(Saturday through Wednesday)
Issued at 323 PM CDT WED SEP 10 2014

Surface high pressure will build into the area on Saturday,
providing much drier air and lowering temperatures. The center of
the high will pass over the Great Lakes region and then move into
the New England states. Our region should remain dry through the
weekend though as weak high pressure continues to stay situated over
us.

Models try and bring a front into the area on Monday. The front
weakens substantially as it arrives Monday into Monday night, so
chances for precipitation appear minimal at this time but cloud
cover should increase. Most of the upper level dynamics and moisture
look to be to the north of our area. However, we will have to watch
Monday night, as a few of the GFS ensemble members and the 12Z Euro
are hinting that this front could produce some light precipitation,
especially in our northwestern counties. Even the operational GFS
indicates lower level moisture increasing by Monday night.

For Tuesday, models differ on the degree of dry air filtering into
the area, in association with the area of high pressure that moves
toward us. The 12Z GFS is much more robust in scouring out the
moisture while the 00Z ECMWF seems to keep plenty of moisture
lingering until Wednesday. The 12Z run of the ECMWF is a bit more
pronounced with drying us out now but still not as much as the GFS.
Nevertheless, it looks like we'll be dry on Tuesday. On Wednesday,
the GFS starts to bring better moisture back into the area from the
west and even hints at possible precipitation chances out in SEMO as
well. However, the 12Z run was the only run that was this quick in
bringing precipitation back in and even the 12Z ECMWF was dry.

Temperatures will be coolest on Saturday and remain in the 70s for
the majority of the extended period. There might be a few places
that reach in the lower 80s by next week. Lows will generally be in
the 50s but some upper 40s might be attainable on Saturday night
especially in the north.

&&

.AVIATION...
Issued at 1248 PM CDT WED SEP 10 2014

MVFR ceilings should lift to VFR levels in the next hour or two at
KEVV and KOWB. The band of showers that has been slowly moving
toward the area this morning, is weakening as expected, and should
have no impact on the terminals this afternoon. South southwest
winds will gust well over 20kts at times this afternoon at all sites.

Extensive cloud cover playing havoc with the destabilization
process, so the timing and location of convective initiation is
questionable. Given the forcing expected tonight, will keep
general onset from previous forecast. There could be several hours
of TS at all sites this evening into the early morning hours. The
cold front will pass the terminals late tonight, and IFR or LIFR
ceilings are a good bet behind the front. MVFR showers are also
likely through at least sunrise behind the front. Not sure how
much the ceilings will be able to lift/break up by 18Z Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 6 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY until 6 PM CDT this evening FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY until 6 PM CDT this evening FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY until 6 PM CDT this evening FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Sep 10, 5:39 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT WED SEP 10 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
639 PM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF A COLD FRONT THAT WILL MOVE THROUGH OUR REGION TONIGHT. A FEW
SEVERE STORMS WILL BE POSSIBLE THIS EVENING...PRIMARILY ALONG INTERSTATE
64 IN SOUTHERN ILLINOIS. DAMAGING WINDS WILL BE THE PRIMARY
CONCERN, BUT LARGE HAIL AND A BRIEF TORNADO OR TWO CANNOT BE RULED
OUT. SEVERE THUNDERSTORM WATCH NUMBER 502 IS IN EFFECT UNTIL 8 PM
CDT.

WIDESPREAD HEAVY RAINFALL IS EXPECTED OVER MOST OF THE REGION
THROUGH THE NIGHT. 1 TO 2 INCH AMOUNTS WILL BE COMMON, WITH SOME
ISOLATED AREAS POSSIBLY RECEIVING CLOSER TO 3 INCHES. SOME MINOR
FLOODING ISSUES MAY DEVELOP PRIMARILY IN LOW-LYING AND POORLY
DRAINING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL COME TO AN END FROM NORTHWEST TO
SOUTHEAST THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED NORTH OF A LINE FROM PINCKNEYVILLE
TO MT CARMEL ILLINOIS. SPOTTERS ACROSS THE REMAINDER OF SOUTHERN
ILLINOIS AND INTO SOUTHWEST INDIANA SHOULD BE PREPARED FOR
ACTIVATION THIS EVENING. SPOTTERS THROUGHOUT THE AREA ARE
ENCOURAGED TO REPORT ANY HEAVY RAINFALL AND FLOODING IMPACTS THEY
WITNESS THROUGH TONIGHT INTO THURSDAY MORNING.

DRS/JP

The radar

The Paducah radar (KPAH), 114 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bollinger

When
September 10, 5:49 PM CST
Where
Bollinger County, 10 mi N of Marble Hill
Reported by
Emergency Manager
Coordinates
37.445, -89.970

The county emergency management director reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541432.